Complera Vs Atripla
Dec 11, 2011
Dr. I've been on Atripla for about 2 years with very good results other than high levels of cholesterol and Triglyverides, no major side effects. my Doctor is recommending me to switch to Complera as a good med to avoid short or long term bad effects on my lipids. What is your opinion about this? would be a good idea to start with a new medication even if i am still doing good on Atripla?
Response from Dr. McGowan
Thanks for the question. This comes up from time to time when newer medications come on the market.
There are 3 medicines each inside Atripla and Complera. 2 of the 3 are the same medicines: tenofovir and emtricitabine are in both. So, the only difference is a switch in the 3rd medicine from efavirenz (which is part of Atripla) to rilpivirine (which is part of Complera). Efavirenz is teh part of the regimen that can cause changes in lipids (cholestrol and triglycerides in some people).
There was a recent study on switching from Atripla to Complera. All 49 people in the study had been on Atripla with undetectable viral loads and no prior drug resistance to any of their meds. All 49 maintained an undetectable viral load for 12 weeks after the switch (this was in spite of a tempoary lowering of the rilpivirine levels due to prior effects of efavirenz on the liver). [Mills A et al. 51st Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC). September 17-20, 2011. Chicago. Abstract H2-794c].
If you are thinking about a switch you need to know a few things: Make sure that your virus has had no previous drug resistance against any part of the combination...your doctor should have this information. Also rilpivirine must be taken with a high caloric meal (over 500 calories...must be something chewed..that is, not a protein shake or liquid supplement), and you should not use it if you need to be on antacids (especially in the proton-pump inhibitor class). The medicine needs acid in the stomach in order to be absorbed.
Hope this information helps with your decision.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Eye Floaters Sign Of HIV Infection
- Is Groin Pain A Symptom Of Acute HIV Infection?
- Probability Of Getting HIV From Blowjob From A Prostitute
- Sore Throat After Drinking After Someone Worried I Have HIV
- Tingling Lips After Swallowing Worried I Have HIV
- Is Dry Patches On My Penis A Sign Of Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.